Kansas, 2022

Damaging Winds in Kansas, May 15, 2022

May 15, 2022 · NWS EAX · 11 events in 3 counties and zones

Early on the morning of May 15, 2022 a complex of storms moved through the Kansas City metro, causing scattered wind damage. Most of the wind gusts were in the 60 to 70 mph range, and caused relatively minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Early on the morning of May 15, 2022 a complex of storms moved through the Kansas City metro, causing scattered wind damage. Most of the wind gusts were in the 60 to 70 mph range, and caused relatively minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 5:22 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 15, 5:22 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sun May 15 2022

.Discussion...
Issued at 308 AM CDT SUN MAY 15 2022

Message of the Day

- Isolated storms have been able to hold on this morning north of
  the MO River. Limited shear and instability should keep these
  storms sub-severe.

- A complex of storms will move southeast through the area around
  sunrise through the evening. Severe weather is possible with
  these storms, especially along/south of the MO River. Damaging
  winds and large hail are the main concerns. The tornado threat
  is low, but can't be ruled out.

The cold front that moved into the area yesterday, has stalled from
about Kirksville to KC. This boundary and a subtle shortwave has
allowed convection to continue this morning, north of the MO
River. The isolated storms will keep moving east, exiting the
area/diminishing around sunrise. Severe weather is not expected
with this activity.

The convection currently developing in NE will be the main concern
today. An upper level trough will move through helping expand the
coverage of these storms. Storms will arrive in far northwest
MO/northeast KS around 4-6 AM. They will be elevated this morning
with MUCAPE up to 1000 J/kg, 40 kts of deep layer shear, and
moderate mid-level lapse rates, so isolated hail up to quarter
sized is the initial concern. As the complex of storms moves
southeast, instability will increase with daytime heating and the
storms will catch up to the cold front. This will allow them to
become more surface-based late this morning into the afternoon.
Max SBCAPE will be around 3000-4000 J/kg with 40+ kt of shear. As
a result the greatest chance for severe weather resides in areas
along and south of the MO River between 11 AM and 4 PM. The
greatest concerns are damaging winds up to 60 mph and hail up to
quarter sized. Some low-level shear is present as well, so can't
rule out a tornado or two. The main area of storms should exit the
area between 3-5 PM, however, non-severe scattered showers and
storms will develop behind the front exiting the area by 7 PM.
With the storms and frontal passage, temperatures will only warm
into the upper 60s to upper 70s today.

Upper level ridging and surface high pressure settle into the area
tomorrow, making for a beautiful day. Skies will be sunny, with
light winds and highs in the 70s.

Warmer temperatures and another round of rain returns Tuesday as a
subtle shortwave trough and surface low pressure move through the
region. A warm front lifts north during the day, increasing daytime
highs to the mid 70s to low 80s. There is a chance for storms during
the day, but the best chance is overnight when upper level forcing
is greater, the LLJ strengthens, and the cold front moves through.
Severe weather will be possible with any storm that develops
Tuesday. The main concerns are hail and strong winds.

Tuesday's cold front won't do much to temperatures. For the
remainder of the week, expect highs in the 70s and 80s with lows
in the 50s and 60s. The upper level pattern will remain zonal,
with another shortwave trough moving through Thursday, bringing
another chance for storms. A big pattern change is possible next
weekend, which could bring near to below normal temperatures.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 621 AM CDT SUN MAY 15 2022

Main concern today is a complex of convection moving through much
of the area. Storms currently in NE and northeast KS will expand
in coverage and keep moving southeast today. Although coverage
will increase, can still expect some short breaks in the storms.
A cold front bisects the state of MO. This boundary may retreat
north a little today during daytime heating, but by this evening,
winds will be out of the north-northwest. The storms and boundary
eventually move southeast together, however, some scattered post
frontal showers will linger before the area becomes dry. High
pressure moves in behind the front, clearing out skies.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, May 15, 2:52 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
352 AM CDT Sun May 15 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
352 AM CDT Sun May 15 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will impact portions of
northeastern Kansas and northwestern Missouri through the early
morning hours. Storms are expected to increase in coverage as they
evolve east and southeast through midday. The greatest risk of
severe storms will exist in the afternoon south of the I-70 corridor.
The greatest hazards will be hail to the size of quarters and wind
gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible Tuesday night into
early Wednesday as another system moves through the region.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 15, 4:55 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 AM CDT Sun May 15 2022

KSZ025-103-MOZ020-028-151145-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
555 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern
Leavenworth, central Atchison, southwestern Buchanan and northwestern
Platte Counties through 645 AM CDT...

At 555 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 10 miles west of Atchison, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Atchison, Effingham, Rushville, Lancaster, Lewis And Clark Village,
Farmington, Huron, Cummings, Potter, Bean Lake and Lewis And Clark
Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3965 9539 3964 9510 3962 9510 3962 9506
      3963 9505 3963 9499 3944 9502 3937 9515
      3939 9518 3942 9518 3942 9522 3955 9543
TIME...MOT...LOC 1055Z 296DEG 24KT 3956 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz
Special weather statement, May 15, 5:45 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
645 AM CDT Sun May 15 2022

KSZ025-151215-
Atchison KS-
645 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern
Atchison County through 715 AM CDT...

At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whiting, or 8 miles southwest of Horton, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Effingham, Muscotah and Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3964 9556 3942 9527 3942 9557
TIME...MOT...LOC 1145Z 307DEG 23KT 3955 9559

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz
Special weather statement, May 15, 5:51 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 AM CDT Sun May 15 2022

MOZ014>016-022>024-151230-
Grundy MO-Daviess MO-Livingston MO-Linn MO-Caldwell MO-Sullivan MO-
651 AM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southeastern Daviess,
Linn, southeastern Grundy, southern Sullivan, northern Caldwell and
central Livingston Counties through 730 AM CDT...

At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to Breckenridge to near Utica to near
Chillicothe to 6 miles north of Wheeling to near Linneus to near
Browning. Movement was east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chillicothe, Brookfield, Hamilton, Meadville, Breckenridge, Laclede,
Linneus, Wheeling, Utica, Browning, Kidder, Chula, Purdin,
Mooresville, Winigan and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 9394 3969 9344 3975 9326 3977 9314
      3982 9299 3987 9291 4007 9286 4004 9343
      3998 9343 3991 9348 3987 9359 3985 9373
      3981 9389 3977 9418
TIME...MOT...LOC 1150Z 279DEG 20KT 3974 9400 3976 9379 3979 9364 3983
9354 3988 9339 3992 9328 4000 9322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kurtz
Special weather statement, May 15, 6:08 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
708 AM CDT Sun May 15 2022

KSZ025-103-MOZ020-028-151245-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
708 AM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of northwestern
Leavenworth, Atchison, southwestern Buchanan and northwestern Platte
Counties through 745 AM CDT...

At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rushville to near Atchison to near Nortonville
to 6 miles southwest of Effingham. Movement was east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Leavenworth, Atchison, Weston, Effingham, Dearborn, Rushville,
Easton, Tracy, Muscotah, Lewis And Clark Village, De Kalb,
Farmington, Iatan, Fort Leavenworth, Arrington, Bean Lake, Lewis And
Clark Vi, Beverly, Lowemont and Cummings.

This includes Interstate 29 between mile markers 26 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3955 9557 3955 9539 3958 9519 3963 9510
      3962 9506 3965 9504 3952 9478 3937 9480
      3932 9502 3932 9518 3942 9518 3942 9557
TIME...MOT...LOC 1208Z 289DEG 16KT 3960 9503 3952 9514 3948 9530 3946
9548

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz

The radar

The Pleasant Hill radar (KEAX), 81 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
May 15, 6:36 AM CST to 6:39 AM CST
Where
Leavenworth County, 1.75 mi NW of Reno
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -95.140

A 12 to 18 inch tree was down, blocking southbound lanes of US 24.

Thunderstorm Wind, Leavenworth

When
May 15, 6:38 AM CST to 6:41 AM CST
Where
Leavenworth County, 3.62 mi SSW of Springdale
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.200, -95.140

Emergency management reported 60 mph wind near Jarbalo.

Thunderstorm Wind, Leavenworth

When
May 15, 6:50 AM CST to 6:53 AM CST
Where
Leavenworth County, 3.5 mi S of Reno
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -95.130

Trained spotter reported 60 mph wind gust at this location.

Thunderstorm Wind, Johnson

When
May 15, 7:02 AM CST to 7:05 AM CST
Where
Johnson County, 0.45 mi E of Olathe Johnson Co Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.831, -94.892

ASOS at New Century Airport reported 63 mph wind.

Thunderstorm Wind, Johnson

When
May 15, 7:06 AM CST to 7:09 AM CST
Where
Johnson County, 0.88 mi NE of Zarah
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.010, -94.810

Four to eight inch tree limbs were down in Shawnee.

Thunderstorm Wind, Johnson

When
May 15, 7:11 AM CST to 7:14 AM CST
Where
Johnson County, 2.42 mi NNW of (Ojc)johnson Co Exec
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.884, -94.742

Public reported 60 mph wind at 135th and Pflumm Road.

Thunderstorm Wind, Wyandotte

When
May 15, 7:13 AM CST to 7:16 AM CST
Where
Wyandotte County, 2.39 mi SE of Piper
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.108, -94.836

NWS employee working on-site decision support services reported 60 mph wind at the Kansas Speedway prior to gates opening for the ensuing NASCAR race later in the day.

Thunderstorm Wind, Johnson

When
May 15, 7:14 AM CST to 7:17 AM CST
Where
Johnson County, 1.38 mi N of Morse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.870, -94.720

Several small tree limbs were down.

Thunderstorm Wind, Johnson

When
May 15, 7:14 AM CST to 7:17 AM CST
Where
Johnson County, 0.54 mi W of (Ojc)johnson Co Exec
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.850, -94.740

ASOS measured at Olathe Johnson County Airport measured 60 mph wind.

Thunderstorm Wind, Johnson

When
May 15, 7:18 AM CST to 7:21 AM CST
Where
Johnson County, 0.54 mi W of Mission Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.020, -94.640

A tree was down on Granada Lane near KCTV 5 studios in Fairway, Kansas.

Thunderstorm Wind, Johnson

When
May 15, 7:18 AM CST to 7:21 AM CST
Where
Johnson County, 1.76 mi ENE of Bonita
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.830, -94.790

Trained spotter estimated 60 mph wind at this location, and reported a few small tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029696, 1029701, 1029702, 1029703, 1029697, 1029704, 1029707, 1029698, 1029708, 1029700, 1029709.